Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Cocaine Long-Term Effects

05/11/2009

Question:

I am 31 years old. I was an IV herion user for a year (at 28) , followed by a year use of cocaine(at 29), used by IV or smoking primarily. I sought treatment and have been clean for 18 months. B.D. (before drugs) I was very emotional, and cried a lot. I don`t now. I`m not depressed, I don`t have anxiety, which I had B.D. The problem is I don`t have `highs or lows` anymore. I`m emotionally pretty flat. What do I do? What specifically is this from?

Answer:

This is a difficult question to answer. You may want to seek the advice of a mental health provider, such as a psychiatrist.

Using drugs can certainly affect mental health in a variety of ways. One thing that can happen is the "emotional flattening" that you describe. This may be related to the fact that chronic drug use depletes the brain's supply of certain neurotransmitters, which can lead to a lack of emotions. With ongoing sobriety, there is a chance that your brain will heal and you will have normal emotions once again. Sometimes this can take a long time (more than 1 year).

Once again, I would advise that you see a mental health professional to get more specific answers to your questions.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Abbas  Abbas, MD Abbas Abbas, MD
Formerly:
Assistant Professor of Surgery
College of Medicine
The Ohio State University